Colorado, 2012

Wildfire in Colorado, June 23 to 30, 2012

June 23 to 30, 2012 · NWS PUB · 1 event in 1 county or zone

m. MDT on June 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Treasure Wildfire started around 11 a.m. MDT on June 23rd. It occurred around 5 miles northeast of Leadville east on State Highway 91 above 10,000 feet. At its peak, 118 personnel were on the wildfire, which burns 420 acres of spruce, fir, and lodge pole pine. The fire was contained on June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 3:35 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 3:35 AM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
435 AM MDT SAT JUN 23 2012

.SHORT TERM...
(TODAY AND TONIGHT)

CRITICAL FIRE WEATHER CONDITIONS AND HIGH TEMPS ARE THE MAIN
CONCERNS. AN UPR RIDGE WL BE CENTERED OVR THE TX PANHANDLE
TODAY...THEN SHIFTING A BIT NORTHWARD TONIGHT.  700MB TEMPS OVR THE
FORECAST AREA TODAY ARE FORECAST TO RANGE FROM 18C-22C.  SHOULD SEE
HIGHS OVR THE SERN PLAINS IN THE 100S AGAIN...AND GENERALLY IN THE
LOWER 90S IN THE SAN LUIS VALLEY AND THE UPPER ARKANSAS RIVER VALLEY
OF WESTERN FREMONT AND CHAFFEE COUNTIES.  TODAYS RECORDS ARE...105
FOR PUEBLO SET IN 1954...100 FOR COLO SPGS SET IN 1954...AND 90 FOR
ALS SET IN 1954.  THE MODELS CONTINUE TO SHOW SOME PCPN OVR THE MTS
BY MIDAFTERNOON...WITH MAYBE AN ISOLD STORM ALSO MOVING OVR THE I-25
CORRIDOR.  FOR NOW WL JUST KEEP ISOLD POPS OVR THE MTS...WITH
LIGHTNING AND STRONG WIND GUSTS BEING THE MAIN THREATS.  RH VALUES
TODAY WL BE QUITE LOW...BUT LAKE AND CHAFFEE COUNTIES ARE STILL THE
AREAS WHERE THE WINDS ARE EXPECTED TO GUST HIGH ENOUGH TO WARRANT
THE RED FLAG WARNING.  ANY CONVECTION THAT DEVELOPS SHOULD END BY
MIDEVENING.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...MOSTLY HOT WITH SOME HIGH BASED STORMS...

.SUNDAY...ANOTHER HOT DAY OVER THE REGION WITH UPPER LEVEL HIGH
CENTERED OVER EASTERN COLORADO AND WESTERN KANSAS. MAIN CONCERN IS
SOME HIGH LEVEL MOISTURE OVER WESTERN COLORADO. MODELS TEND TO BE
OVERZEALOUS WITH BRINGING MID LEVEL MOISTURE NORTHWARD IN THE
MONSOON PLUME. WATER VAPOR IMAGE ALONG WITH 00Z RAOB CHARTS SHOW A
AREA OF MODEST MID LEVEL MOISTURE EXTENDING FROM SOUTH CENTRAL
ARIZONA INTO SOUTHERN COLORADO. THIS AREA OF MOISTURE WILL SLOWLY
LIFT NORTHWARD ON SUNDAY INTO NORTHWEST COLORADO. THE OTHER AREA
OF UPPER LEVEL MOISTURE OVER NORTHERN MEXICO WILL GET ADVECTED TO
THE NORTHWEST...THEN TO THE WEST...AND THIS MOISTURE WILL REMAIN
WEST OF THE CWA. DRIER MID LEVEL AIR OVER TEXAS WILL GET ADVECTED
INTO MUCH OF THE REGION ON SUNDAY. BELIEVE COVERAGE OF LIGHTNING
WILL BE TOO LOW TO WARRANT A FIRE WEATHER WATCH AT THIS TIME...BUT
WILL HAVE TO WATCH FOR GREATER COVERAGE OF DRY CONVECTION.
TEMPERATURES WILL BE WELL ABOVE NORMAL SUNDAY AND ONLY TWEAKED
CURRENT FORECAST.

.MONDAY...HOT WEATHER CONTINUES OVER THE CWA...WITH THE REGION OF
UPPER LEVEL MOISTURE DRIFTING FURTHER NORTH OF THE AREA. DID NOT
CHANGE FORECAST MUCH...AND CONVECTION COVERAGE IS EVEN LOWER THAN
SUNDAY.

.TUESDAY AND WEDNESDAY...SHORTWAVE IS FORECAST TO MOVE ONSHORE
OVER CALIFORNIA AND RIDE OVER THE RIDGE ON TUESDAY AND WEDNESDAY.
MOST OF THE COOLER AIR ASSOCIATED WITH THIS TROUGH WILL STAY TO THE
NORTH OF THE REGION. ANTICIPATE ONLY MODEST COOLING WITH THIS
SYSTEM...WITH TEMPERATURES STILL ABOVE AVERAGE. MAIN CONCERN IS DRY
LIGHTNING THREAT WITH THIS SYSTEM. MOST DRY LIGHTNING OUTBREAKS
ARE ASSOCIATED WITH A DISTURBANCE WHICH MOSTLY PASSES TO THE NORTH
OF THE REGION. TOO EARLY TO GET SPECIFIC...BUT DISTURBANCES COMING
ONSHORE OVER THE NORTHERN CALIFORNIA COAST THIS TIME OF YEAR
TYPICALLY DO NOT HAVE MUCH LOWER OR MID LEVEL MOISTURE.

.THURSDAY AND FRIDAY...AS THE DISTURBANCE MOVES EASTWARD INTO THE
NORTHERN MIDWEST...SURFACE HIGH PRESSURE WILL DEVELOP OVER THE
HIGH PLAINS. FRONT MAY MOVE FAR ENOUGH SOUTH TO BRING COOLER AND
MORE MOIST LOWER LEVEL AIR TO THE PLAINS...AND MAYBE THE EASTERN
MOUNTAINS. CURRENT GRIDS ONLY HAVE MODEST COOLING TOWARDS THE END
OF THE WEEK...WITH TEMPERATURES STILL ABOVE NORMAL TO NEAR
NORMAL. AIR ALOFT OVER THE PLAINS WILL REMAIN WARM...WHICH WOULD
TEND TO CAP CONVECTION. GIVEN THE PAST MODEL TRENDS...DID NOT
TOUCH GRIDS MUCH WHICH LEAN TOWARDS A WARMER AND DRIER SOLUTION.
MOUNTAINS AND HIGH VALLEYS WILL CONTINUE TO BE HOT AND DRY WITH
ONLY HIGH BASED STORMS. --PGW--

&&

.AVIATION...
WITH AN UPR RIDGE BEING OVR THE AREA...VFR CONDITIONS WL BE FOUND AT
KCOS...KPUB AND KALS FOR THE NEXT 24 HRS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ220.

&&

28/06
Hazardous weather outlook, Jun 23, 5:42 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
642 AM MDT SAT JUN 23 2012

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
642 AM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER IS EXPECTED TODAY IN LAKE AND CHAFFEE
COUNTIES...AS A RESULT OF DRY VEGETATION...GUSTY WINDS AND LOW
HUMIDITIES. RAPID RATES OF FIRE GROWTH AND SPREAD WILL BE POSSIBLE
WITH ANY FIRES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LIGHTNING AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MOST AFTERNOONS
AND EVENINGS OVER THE MOUNTAINS AND HIGH VALLEYS. THE MAIN THREATS
FROM THE STORMS WILL BE LIGHTNING AND GUSTY WINDS. SINCE THE
ATMOSPHERE WILL BE RELATIVELY DRY...THE STORMS WILL NOT PRODUCE
MUCH RAINFALL. WITH DRY VEGETATION OVER THE REGION...THERE ARE
CONCERNS THE LIGHTNING STRIKES CAN START FIRES. THE GREATEST
CHANCES FOR THE MOSTLY DRY THUNDERSTORMS WILL BE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

28/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
June 23, 9:30 AM MST to June 30, 6:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Law Enforcement
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379202.